Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Raleigh, NC

July 2, 2002Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 2, 2002, 4:20 PM EDT for Chatham County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 4:20 PM EDT (20:20 UTC)
Expired
Jul 2, 2002, 5:00 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WUUS52 KRAH 022020
SVRRAH
NCC037-022100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
419 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF PITTSBORO...MOVING SOUTHWEST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PITTSBORO AT 435 PM EDT
   EAST OF SILER CITY AT 455 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:50 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 2, 1:50 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT TUE JUL 2 2002

...HAZY, HOT, AND HUMID

THE TEMPERATURES ALREADY REACHED 90 AT MOST LOCATIONS AT 100 PM EDT.
THE CONVECTIVE TEMPERATURE WAS 88 TO 90 BASED ON THE 12Z/02 SOUNDING
DATA. THE CUMULUS HAVE FINALLY BEGAN POPPING UP.

THE SURFACE ANALYSIS CONTINUED TO SHOW THE APPALACHIAN LEE SURFACE
TROUGH OVER THE PIEDMONT... FROM NEAR DANVILLE S-SW TO GREENSBORO...
ALBEMARLE AND CHARLOTTE. THE VISIBLE SATELLITE SHOWED SOME CUMULUS
BECOMING BETTER ORGANIZED OVER THE NORTHERN PIEDMONT AND AROUND...
AND EAST OF CHARLOTTE. THESE AREAS SHOULD SEE SOME CONVECTIVE ACTION
BEFORE 300 PM.

SCATTERED THUNDERSTORMS ARE EXPECTED TO POP UP AND INTENSITY DURING
THE LATE AFTERNOON. AN ISOLATED PULSE SEVERE STORM WITH HAIL AND
GUSTY WIND WILL BE POSSIBLE. THE BEST AXIS OF MOISTURE WAS LOCATED
CLOSER TO THE FOOTHILLS AND OVER THE BLUE RIDGE AND WEST... WITH A
GRADUAL DECREASE TOWARD THE COAST. CAPES WILL EXCEED 2500 TO 3000
J/KG THIS AFTERNOON. A FAIRLY DEEP AND LIGHT NE FLOW ON ERN
PERIPHERY OF UPPER RIDGE SUPPORTS PULSE CONVECTION. AS ON MONDAY...
HAIL WILL BE POSSIBLE WITHIN THE STRONGER CORES.

WITH THIS IN MIND... WE WILL HAVE GREATEST POPS (40) WEST WITH
LOWEST (20) EAST. THE ACTION WILL GRADUALLY DIE OFF WITH THE LOSS OF
HEATING... FOLLOWED BY A WARM, MUGGY NIGHT. LOWS AOA THE 68-72
DEGREE READINGS OF THIS MORNING.

FOR WEDNESDAY AND THURSDAY... MORE OF THE SAME... JUST MORE OF IT
THE ETA MOS IS HOTTEST... WITH UPPER 90S... THE NGM MOS COOLEST
WITH LOWER 90S. ALL THE REGION SHOULD SEE 95 WITH 97 OR 98 POSSIBLE
AT FAY-GSB. THESE READINGS COMBINED WITH DEW POINTS IN THE LOWER 70S
WILL GIVE HEAT INDICES BETWEEN 100 AND 105 BOTH AFTERNOONS. WE WILL
ISSUE AN SPS HIGHLIGHTING THE ABOVE. 30 TO 40 PERCENT POPS ARE IN
ORDER WITH ISOLATED PULSE SEVERE POSSIBLE AGAIN WITH CAPES IN THE
3000-3500 RANGE. THE WEAK SURFACE TROUGH WILL ENHANCE LOW LEVEL
CONVERGENCE DURING MAX HEATING.

MODEL CONSENSUS INDICATES THAT FRIDAY WILL BE A TRANSITION DAY WITH
AN UPPER LEVEL TROUGH FORECAST TO SWING THROUGH NEW ENGLAND...
SENDING A WEAK SURFACE FRONT SOUTH INTO THE STATE. THIS WILL LOWER
THE RISK OF THUNDER OVER THE WEEKEND FOR CENTRAL NC... AS DRIER AIR
IS FORCED SOUTH ON THE BACKSIDE OF THE TROUGH. HIGHS WILL BACK OFF
4-6 DEGREES OVER THE WEEKEND... BUT NOT FOR LONG AS THE SAME OLD
PATTERN IS FORECAST TO RETURN MON-TUE.

.RAH...NONE.

BADGETT/RA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:18 PM EDTSevere Thunderstorm WarningRAHAnson27 min
Jul 1, 8:19 PM EDTSevere Thunderstorm WarningRAHAnson26 min
Jul 2, 4:36 PM EDTSevere Thunderstorm WarningRAHAlamance24 min
Jul 2, 5:18 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford42 min
Jul 2, 6:33 PM EDTSevere Thunderstorm WarningRAHGuilford27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.